Print This Page

Drug-Induced Nightmares

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (29 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I stopped taking Toprol because I had nightmares while taking it. I have talked to three other people who also have nightmares and take this drug.

A. Drug-induced nightmares are often overlooked. Many medications, including beta blockers like metoprolol (Toprol XL) and propranolol (Inderal) as well as the stop-smoking drug varenicline (Chantix), are reported to cause disturbing dreams. Stopping a beta blocker like Toprol suddenly is not a good idea. If nightmares are disrupting your sleep please discuss this side effect with your prescriber.

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (29 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

How do you stop a beta blocker safely? My cardiologist had me wean off Metropolol tartrate and I had rebound high levels of blood pressure plus got the most terrible headache that nothing would touch. They put me back on it and I ended up with an MRI which showed nothing but headache changes of some kind. Then a neurologist who gave me a pain killer that didn't work. It was awful.

I guess if you have a stent you have to take a beta blocker for life but it raises my triglycerides and lowers my HDL. I would rather be on a neutral blood pressure med. However, I don't have a blood pressure problem. They keep you on these meds if you've had a stent to slow down the build up of plaque and for other reasons I'm told.

Anyone come off this safely? I would never discontinue without my cardiologist's help and blessing but would like to have some info to suggest/discuss with her when I see her.

I also take Toprol xl. I don't have nightmare, but have insomnia for all the years I've taken it. Doctor just laughs and said "That's common."

Get another Doctor, chronic Insomnia is not a laughing matter!

I take Metoprolol Tab and have had times when I see colors differently. I also seem to have spotty memory. The medicine does keep my blood pressure down. I tried atenlol but it made me really tired and my blood pressure went up.

I'm a new pup at all of this. They've got me on metoprolol and warfarin. Your comments are really useful to me. First, THANK YOU! Second, I don't like meds (e.g., toxicity). I just had cataracts done and attributed symptoms (viz., your comments above) to the cataracts. Well, yo! Maybe they're due to the Metoprolol. ["Doctor just laughs..." far out!]

No real question. I just wanted to thank you and to say that we're alive, human, and together. Thanks!
[btw: cardiologists don't understand the Cosmos either!]

I have been on toprol xl 50 mg. for about 18 months. I have gained 25 pounds and am totally disgusted. I have not changed my eating habits in any way. I want to get off of it and try something new. I started this med. after receiving a stent for a blocked artery. Is there something that does the job that troprol is designed to do but without the side effect of weight gain? I have a very slow metabolism and have great difficulty losing any weight, regardless of what program I pay to join.

My mother is 94 years old. She has always weighed a little over 100 pounds. She was on Atenolol for about 30 years. She was fine with the med. for many years.

But in the last 10 years or so the side effects have gotten more and more noticeable. It has been amazing and sad to see her suffer with nightmares, memory loss, flatulence, irritability, anger episodes, etc.

I was told that Metoprolol is safer for geriatric folks. She has been on it for one week at twice a day 12.5 after breakfast and 12.5 after dinner. The irritability and anger episodes have improved to our delight, but the confusion, nightmares, and insomnia have dramatically worsened.

I was told, "Oh well, that is what beta blockers do".

Finally, my question is whether she can get by with only 12.5 ml a day? (She gets the 12.5 ml by dividing the 25 ml tab in half.) At 94 years old, a woman, and only 104 pounds, I would think that she could get by with one dose of 12.5 ml daily.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.